Kentucky, 2005

Flooding in Kentucky, August 31, 2005

August 31, 2005 · NWS LMK · 2 events in 2 counties and zones

The remnants of Hurricane Katrina dumped three to five inches of rain over parts of the Green River Basin over a 24 hour period. This caused rises on the Green River at Rochester.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The remnants of Hurricane Katrina dumped three to five inches of rain over parts of the Green River Basin over a 24 hour period. This caused rises on the Green River at Rochester. Flood stage at Rochester is 17 feet. The river crested at 18.4 feet on the morning of September 1. Minor flooding occurs at this level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 31, 5:11 AM EST, 59 minutes earlier.

Area forecast discussion, Aug 31, 5:11 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 AM EDT WED AUG 31 2005

.UPDATE...
KEEPING AN EYE ON THE BACK EDGE OF THE RAIN AND CLOUDS...UPDATED
ZONES AND GRIDS SIMPLY TO ACCOUNT FOR THE TIMING OF THESE FEATURES
AS THE RAIN ENDS AND CLOUDS BREAK UP FROM SOUTHWEST TO NORTHEAST.

13

&&

.PREV DISCUSSION... (ISSUED 307 AM EDT WED AUG 31 2005)

SHORT TERM (TODAY AND TONIGHT)...
USING SATELLITE AND RADAR TO TIME THE BACK EDGE OF THE LAST OF
KATRINAS PRECIPITATION SUGGESTS THAT THE SCATTERED LIGHT RAIN AND
LOW CLOUD DECK SHOULD EXIT THE LMK CWFA AROUND 16Z. SO...WILL HAVE
CLOUDS AND RAIN IN THE FORECAST THIS MORNING EAST OF LOUISVILLE.
ONCE THE RAIN CLEARS OUT WE WILL HAVE MOSTLY CLEAR/PARTLY CLOUDY
SKIES IN SUBSIDENCE BEHIND KATRINA IN AREA OF BUILDING SURFACE HIGH
AND LITTLE ATMOSPHERIC MOISTURE.

13

LONG TERM (THURSDAY THROUGH TUESDAY)...

ONLY MINOR CHANGES MADE TO EXTENDED FORECAST. AS PREVIOUS FORECASTER
NOTED...WILL BE A RATHER QUIET AND PLEASANT STRETCH OF WEATHER
BEHIND KATRINA. ONLY CONCERN WOULD BE WITH SMALL CHC OF PRECIP LATE
THURSDAY.

NAM AND GFS SHOW A WEAK FRONTAL BOUNDARY AND ASSOCIATED DIVERGENCE
FROM UPPER JET APPROACHING THE REGION FROM THE NORTHWEST THURSDAY.
RESIDUAL LOW-LEVEL MOISTURE AND WEAK FORCING MAY GENERATE A STRAY
SHOWER OR TWO...BUT MAJORITY OF TROPOSPHERE WILL BE DRY AND THE WEAK
FORCING WILL BE MAINLY TO THE NORTH/NORTHWEST OF FA. OMEGA FIELDS
ARE VERY WEAK AS WELL. THEREFORE WILL LEAVE THURSDAY DRY FOR
NOW...BUT NEXT MODEL RUN WILL NEED TO BE MONITORED TO SEE IF ISLD
SHWRS COULD BE INSERTED INTO THE THURSDAY EVENING TIME FRAME MAINLY
OVER NORTHERN THIRD OF FA.

OTHERWISE...JUST BUMPED UP CLOUD COVERAGE FOR THURSDAY/FRIDAY TIME
FRAME WITH RESIDUAL MOISTURE AROUND. ALSO BUMPED UP TEMPS A TAD
THESE TWO DAYS AS THICKNESSES DO NOT DROP OFF UNTIL HIGH PRESSURE
REALLY SETTLES INTO THE REGION ON SATURDAY. LOOK FOR LOW 80S FOR
HIGHS AND NEAR 60 FOR LOWS AS EASTERLY WINDS WILL KEEP CONDITIONS
DRY AND VERY PLEASANT FOR THE WEEKEND INTO EARLY NEXT WEEK.

AL

LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WARNING FOR GREEN RIVER IN COUNTIES OF
BUTLER...MUHLENBERG...OHIO...AND WARREN.
IN...NONE.
Hazardous weather outlook, Aug 31, 3:30 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT WED AUG 31 2005

INZ076>079-083-084-089>092-KYZ023>025-027>043-045>049-053>057-
062>067-070-072>078-081-082-010830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-LOGAN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
330 AM CDT WED AUG 31 2005 /430 AM EDT WED AUG 31 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ026-061-071-010830-
OHIO KY-BUTLER KY-WARREN KY-
330 AM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

MINOR FLOODING IS FORECAST FOR THE GREEN RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR FLOODING ON THE GREEN RIVER IS EXPECTED TO CREST THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Butler

When
August 31, 6:10 AM EST to 11:59 PM EST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.217, -86.217

Flood, Ohio

When
August 31, 6:10 AM EST to 11:59 PM EST
Where
Ohio forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469497, 5469498.